Alert archive / Washington / Winter Storm Warnings in 2017
Winter Storm Warning 5, NWS Spokane, WA
NWS Spokane, WA issued this winter storm warning at Feb 15, 2017, 8:02 PM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2017, 8:02 PM PST (04:02 UTC)
- Expired
- Feb 16, 2017, 10:00 AM PST
- In force
- 14 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted.
557 WWUS46 KOTX 160402 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 802 PM PST Wed Feb 15 2017 WAZ043-160515- /O.CAN.KOTX.ZR.Y.0002.000000T0000Z-170216T0600Z/ Okanogan Valley- 802 PM PST Wed Feb 15 2017 ...FREEZING RAIN ADVISORY IS CANCELLED... The National Weather Service in Spokane has cancelled the Freezing Rain Advisory. Temperatures have risen above freezing in the Okanogan Valley with no additional freezing rain expected tonight. $$ WAZ042-161800- /O.UPG.KOTX.ZR.Y.0002.000000T0000Z-170216T0600Z/ /O.NEW.KOTX.WS.W.0005.170216T0402Z-170216T1800Z/ East Slopes Northern Cascades- Including the following locations Leavenworth, Mazama, Twisp, Winthrop, Stehekin, Conconully, Blewett Pass, and Loup Loup Pass 802 PM PST Wed Feb 15 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... The National Weather Service in Spokane has issued a Winter Storm Warning for Freezing rain and snow...which is in effect until 10 AM PST Thursday. The Freezing Rain Advisory is no longer in effect. * Locations...Leavenworth, Mazama, Twisp, Winthrop, Stehekin, Conconully, Blewett Pass, and Loup Loup Pass. * Snow Level...5000 to 7000 feet south of Lake Chelan and valley floor north of Lake Chelan. * Ice Accumulations...South of Lake Chelan...an additional 0.10-0.25 inches except 0.25 to 0.50 inches in the mountains. North of Lake Chelan...little or no ice accumulation. * Snow Accumulations...4 to 10 inches in the mountains near and north of Lake Chelan as well as the Methow Valley. Highest amounts near the crest. * Timing...Steady moderate freezing rain and snow will persist tonight...before decreasing Thursday morning. * Impacts...North of Lake Chelan...snow covered roads will result in hazardous travel. South of Lake Chelan...freezing rain will result in the potential for tree damage especially in the mountains as well as localized power outages. * Temperatures...in the upper 20s to lower 30s. * Web Page: For a detailed view of the hazard area visit http://www.wrh.noaa.gov/map/?wfo=otx. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow... sleet...and ice are expected or occurring. Hazardous travel will occur in some areas. && $$ WAZ034-041-044-161800- /O.EXT.KOTX.ZR.Y.0002.000000T0000Z-170216T1800Z/ Moses Lake Area-Wenatchee Area-Waterville Plateau- Including the following locations Moses Lake, Ephrata, Othello, Quincy, Wenatchee, Chelan, Entiat, Cashmere, Waterville, and Badger Mountain Road 802 PM PST Wed Feb 15 2017 ...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 10 AM PST THURSDAY... * Locations...Wenatchee, Chelan, Entiat, Cashmere, Waterville, Badger Mountain Road, Moses Lake, Ephrata, Othello, and Quincy. * Ice Accumulations...Up to an additional a tenth of an inch. * Timing...Rain and freezing rain will continue tonight before tapering off Thursday morning. * Impacts...A mix of wet roads and icy roads are expected. Ice will accumulate on trees and power lines and sidewalks will be very slick. * Temperatures...in the lower 30s. * Web Page: For a detailed view of the hazard area visit http://www.wrh.noaa.gov/map/?wfo=otx. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freezing Rain Advisory means that periods of freezing rain or freezing drizzle will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. && $$
1 follow-up statement
075 WWUS46 KOTX 161803 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 1003 AM PST Thu Feb 16 2017 WAZ042-161915- /O.EXP.KOTX.WS.W.0005.000000T0000Z-170216T1800Z/ East Slopes Northern Cascades- 1003 AM PST Thu Feb 16 2017 ...WINTER STORM WARNING HAS EXPIRED... Occasional rain and mountain snow will continue today but further significant accumulations or travel difficulties will be minimal. $$ WAZ034-041-044-161915- /O.EXP.KOTX.ZR.Y.0002.000000T0000Z-170216T1800Z/ Moses Lake Area-Wenatchee Area-Waterville Plateau- 1003 AM PST Thu Feb 16 2017 ...FREEZING RAIN ADVISORY HAS EXPIRED... Occasional showers will continue over the region today but further ice accumulation will be negligible and highly localized. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Feb 15, 4:26 PM PST, 3 hours 36 minutes earlier.
Area forecast discussion, Feb 15, 4:26 PM PST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
426 PM PST Wed Feb 15 2017
.SYNOPSIS...
Areas of freezing rain will linger in and near the Cascades
through this evening...otherwise rain and high mountain snow will
continue through much of Thursday. There will be a risk of small
stream flooding from the rain and snow melt over some locations.
The weather pattern will remain unsettled and stormy through the
next week with significant storms expected on Saturday and next
Monday.
&&
.DISCUSSION...
Update: Quite the mess along the East Slopes of the Cascades as of
4pm with web cameras showing rain/freezing rain changing to snow
at Loup Loup and Winthrop. 18z GFS sounding shows a deep
isothermal layer up to near 8000 feet MSL with temperatures right
at freezing through the evening and thus only minor fluctations
in this layer could change the precip type. For now did lower snow
levels around the Methow Valley this evening and indicated
accumulations up to 2 inches. South of Lake Chelan temperatures
range from 29 to 33F with a mix of rain and freezing rain. Please
see previous discussion below for further details. JW
&&
.AVIATION...
...FREEZING RAIN AT KEAT AND KMWH TURNING TO RAIN TONIGHT...
00Z TAFS: A deep and persistent fetch of Pacific moisture will
bring universal rain with MVFR ceilings and vis and occasional IFR
conditions to all TAF sites except KPUW and KLWS which will be
predominantly VFR with some threat of MVFR conditions tonight and
Thursday morning. Freezing rain at KMWH is on the cusp of turning
over to rain this afternoon with temperature at nearby KEPH above
freezing. KEAT is stuck in a deeper pool of cold air and will
likely remain -FZRA through 06Z before temperature creeps above
freezing...but may remain right at freezing through much of the
night. A cold front will sweep through the region Thursday morning
allowing a tapering off of precipitation from west to east
through the morning at KEAT and KMWH and in the afternoon at the
eastern TAF sites. The boundary layer will remain saturated and
promote a period of IFR conditions at KEAT and KMWH in BR/FG after
the FROPA Thursday morning. /MJF
&&
.PREV DISCUSSION... /issued 347 PM PST Wed Feb 15 2017/
Tonight through Thursday night: A rich plume of subtropical
moisture continues to pour into the region ahead of a trof of low
pressure between 130-150W. The moisture will get strung out as
moderate to heavy precipitation as it ascends, initially
isentropically ahead of a strong warm front tonight, then along a
trailing cold front Thursday morning. By Thursday afternoon, the
juicy fetch of subtropical moisture will get shoved south of the
area and precipitation will transition toward upsloping,
orographic showers focusing in the rising terrain of the eastern
Basin, Idaho/NE WA mountains and Cascade Crest while the western
Basin begins to dry out. Additional precipitation amounts Thursday
night will be minimal with rain transitioning to snow for
elevations 3500 feet and higher.
There are two concerns over the next 36 hours. First will be freezing
rain and sleet that could still be falling in and around the East
Slopes. The second will be the potential for flooding across NE
WA and N ID.
* Icing: Surface temperatures will be key on how the night plays
out. In general, we do not anticipate temperatures to cool
overnight, rather remain steady or warm slowly. There could be a
brief drop of 1-2 degrees F as the precipitation intensity
pickups and wetbulb cooling commences (ie temperature and
dewpoint saturate). Otherwise, locations which are at or below
freezing will start off the evening with freezing rain and see a
potential for a few tenths of ice depending how quick the
transition to rain occurs. At this time, forecast is looking for
the threat for freezing rain to wane by 10-11PM but this will
need to be monitored closely by the incoming evening shift. The
Methow Valley could see a mix of rain, freezing rain, sleet, and
wet snow but would say this is one microclimate that carries
lowest confidence for hour by hour precipitation type. Locations
that have warmed above freezing are in the clear and should
expect rain as the main precipitation type through Thursday. As
for re-freezing ice on roads where rain is falling....pavement
temperatures may cool slightly after the sun goes down, it will
be a much different scenario compared the last few nights where
melting snow was already ice by 6PM...and without any drop in
temperatures, there should be very little chance for black ice
forming except in those sheltered areas which receive little to
no sun and never really got above freezing at the time this
discussion was written.
* Flooding: Flood watches remain in place for NE WA and N ID
through Friday to address two flood concerns. Of highest concern
will be the potential for ice jams as river and stream basins
swell and blanket of ice is broken up and carried downstream.
This in itself is not a flood concern but if the ice was to
become jammed under structures like bridges or natural obstacles
such as sharp curves in the channel, the ice could act as a dam
causing water to backup and flood upstream. When the jam
releases, there is a potential for a flood wave to propagate
down the channel. The size depends on the basin size as well and
duration of the jam. If you spot an ice jam be sure to report it
to your local law enforcement and NWS office. Localized urban
flooding is also possible and could occur in locations that
experience poor or clogged drainage. In NE WA and N ID, rainfall
amounts from tonight through Thursday night will range from
0.75-1.15" with the higher terrain possibly receiving closer to
1.50". Some of this will fall as snow above 3500-4000 feet
following the cold front passage Thursday afternoon.
As for SE WA and lower Idaho Panhandle, we are looking for substantial
snow melt and similar QPF amounts but the threat for ice jams has
ceased following last week's event. Morning river models have
increased rises toward Bankfull for the Hangman, St Joe, and
Grande Ronde with snowmelt and rain the only contributors and we
will be closely watching these trends. These rivers are expected
to peak Friday. The flood threat is low for Central WA given
cooler temperatures but will need to watched in the event...enough
water reaches through the snow pack and swells any creeks or
streams to break up the current ice cover. /sb
Friday through Wednesday...The extended period will remain
remarkably active...with Friday being the only confidently dry day
for most populated areas...despite some mountain snow shower
activity. Latest models are in surprisingly decent agreement in
depicting a persistent offshore trough which will maintain moist
southwest flow over the forecast area and subject to transient
shortwaves and disturbances...about one of varying strength every
12 to 24 hours at least through next Tuesday.
The strongest and wettest and best organized systems appear to be
setting up for the Saturday and Saturday evening time frame and
again on or about Monday...separated by merely showery and
unsettled interregnums.
The saturday system looks like an ejecting short wave trough with
a strong occluded front...ahead of the front warm enough for
mainly moderate to locally heavy mountains snow and valley and
basin rain or light wet snow accumulations...followed by a post
frontal round of light to moderate snow Saturday night mainly over
the rising terrain of the eastern half of the forecast area. This
may be an Advisory level snow event for the northern mountains.
The Monday system looks like the forecast area will be on the
fringe or attenuated far end of another atmospheric
river...implying a warmer system with mostly valley rain and
mountain snow...but this also carries a chance of freezing rain
over the basin as the precipitation gets going during the morning
hours before switching to garden variety rain. This system does
not look as wet as the current storm but we are in the season for
further small stream and urban flooding risk with rain on melting
snow so upcoming shifts will need to key in on this system and
further refine this forecast as the storm approaches.
The rest of the intervening periods will feature weaker and less
well defines transient disturbances which will mostly bring a risk
of minor mountain snow accumulations and valley light snow if
occurring at night or early morning...and mainly valley rain or
non-accumulating wet snow if by day or early evening. /Fugazzi
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 36 45 32 44 29 38 / 100 100 30 10 20 80
Coeur d'Alene 36 44 31 43 28 39 / 100 100 50 30 10 80
Pullman 40 46 33 45 32 39 / 100 100 60 10 20 80
Lewiston 43 50 36 49 36 45 / 60 90 50 10 30 70
Colville 34 42 31 44 28 38 / 100 100 40 30 10 80
Sandpoint 34 42 33 41 27 36 / 100 100 70 50 10 80
Kellogg 37 43 33 41 29 38 / 100 100 70 50 10 80
Moses Lake 33 44 30 42 29 37 / 100 20 10 10 20 80
Wenatchee 31 41 31 40 29 37 / 100 20 10 10 40 70
Omak 34 44 29 40 27 36 / 100 70 20 10 20 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Friday morning for Northern Panhandle.
WA...Flood Watch through Friday morning for Northeast Mountains-
Spokane Area.
Freezing Rain Advisory until 10 PM PST this evening for East
Slopes Northern Cascades-Moses Lake Area-Okanogan Valley-
Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Feb 15, 5:23 AM PST, 14 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 523 AM PST Wed Feb 15 2017 IDZ001>004-026-027-WAZ031>033-036-161415- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA- 523 AM PST Wed Feb 15 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. A wetter weather pattern arrives today and will last into the weekend, with several opportunities for rain, snow, and freezing rain. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The potential for moderate to heavy rainfall combined with mild temperatures through Thursday may lead to increased snowmelt and renewed threats for possible ice jams and flooding. WAZ034-035-037-038-041>044-161415- MOSES LAKE AREA-UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 523 AM PST Wed Feb 15 2017 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT A wetter weather pattern returns today and tonight with several opportunities for rain, snow, and freezing rain. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A mix of freezing rain, sleet, snow and rain will be possible through Thursday. The highest threat of freezing rain and ice accumulations will be in the Cascades, especially south of the Methow Valley, in Wenatchee Area, Waterville Plateau and Okanogan Valley. If realized this may lead to travel difficulties and/or power outages. Yet uncertainties linger regarding the dominant precipitation-type. Some areas may warm up enough to allow for all rain or some northern areas may have more snow, sleet and freezing rain which may limit the icing potential.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 11:29 PM PST | Areal Flood Advisory | OTX | Whitman | 6 hr |
| Feb 16, 8:24 AM PST | River Flood Warning | OTX | Spokane | 39 hr |
| Feb 16, 9:07 AM PST | Areal Flood Warning | OTX | Ferry | 9 hr |
| Feb 16, 9:07 AM PST | River Flood Warning | OTX | Whitman | 19 hr |
| Feb 16, 9:55 AM PST | Areal Flood Warning | OTX | Adams, Douglas, Lincoln, Pend Oreille, Spokane, Stevens and 1 more | 36 hr |
Nearby
Winter Storm Warnings in Washington, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.